Amoxicillan allergy

Heather - posted on 03/15/2010 ( 10 moms have responded )

1

17

0

Anyone have experience with allergic reactions to amoxicillan? Everything is under control now, but Lucas broke out in hives on his face after taking his second dose. He also kept clearing his throat. He ate, drank and was playing and seemed ok otherwise. Called the after hours at the pediatrician and spoke to a nurse over the phone who advised me to give give benadryl, and his Dr. first thing in the am. So I will see what his doctor says tomorrow. I was just wondering if anyone has experience to share as I am just curious to see the different types and degrees of severity there is.

MOST HELPFUL POSTS

Karen - posted on 03/21/2010

248

40

27

My boys are allergic to amoxicilin and I'm allergic to sulfa. So, we all take zithromax and keflex whenever needed. We all seem to be just fine if we stick with those. No rashes or anything. Good luck!

10 Comments

View replies by

Tracy - posted on 03/21/2010

234

0

35

I am a pharmacist....first, a true medication allergy almost always happens on the 2nd exposure because the baby's body doesn't have antibodies formed against it on the 1st exposure. It sounds like your son has a true penicillin allergy. Make sure that EVERY pharmacy you use and all of his doctors know what his medication allergies are. That way if you try to fill a prescription that contains penicillin, the pharmacist's computer will flag the allergy, and the pharmacist will stop filling the prescription and phone the prescribing physician. That being said, pharmacists and physicians are only human and can sometimes make mistakes. So make sure you don't take home any drug that ends in "cillin." Also, Augmentin (amoxicillin/clavulanic acid) is often prescribed for ear infections or upper respiratory infections, and if it is the brand anme, Augmentin, you might not notice that this contains penicillin. Usually if a child is allergic to penicillin, an erythromycin drug is given in place of it. These include azithromycin (Zithromax), clarithromycin (Biaxin), and erythromycin ethylsuccinate (Ery-Ped). If your child takes an erythromycin drug like one of these, there are more potential drug-drug interactions to be aware of. Many seizure medications interact negatively with erythromycin drugs as do drugs such as theophylline (used in asthma), warfarin (an anticopagulant), and sedatives called benzodiazepines. Also, erythromycins come with mild to moderate abdominal issues such as nausea, vomiting, diarrhea, depressed appetite, and life-threatening but rare, pseudomembranous colitis. To ease your mind, penicllins can cause many of the same side effects, but are generally more well-tolerated than erythromycins. Food on th stomach can help ease abdominal discomfort.

Allergic responses to penicillin can be as mild as itching, to rash, hives, swelling of face and tongue and including anaphylaxis, which is a constriction of the airway from swelling that requires quick treatment at an emergency room.

Tracy - posted on 03/17/2010

8

6

0

hi i found out i was allergic to amoxicillian when i was pregnant with my daughter,i came up in hives on the soles of my feet and the palms off my hands.One week later she was born 5 wks premature and i always thought that was why.She was fine however and has had penicillian since with no reaction,i on the other hand have not touched it since.
He may need to be tested for allergies or you can just avoid it altogether there are lots of alternatives nowadays.

Gina - posted on 03/16/2010

178

25

24

knock on wood ,neither of my girls have had to be put on a cillin medication yet.
i was 3 months old when i was givin 1 dose of penicillin-breaking me out into severe hives all over my body,inside and out! my eyes even swelled shut. Ever since, i just assume that i am still allergic and make it known to all dr.s that i go see. Now a days there are plenty of other things your son can take,but when i was little dr"s would get frusterated with my mom and my allergy.
on a related note,my sister is immune to all cillin-based meds,and she has 3 boys-all are either allergic,or immune to those meds. LOL-I'm not sure what's up with my family!
p.s. glad to hear that your little boy is doing better:)

Ileen - posted on 03/16/2010

6

7

0

Don't worry! I took my son to an allergist because he was diagnose with Allergic reaction to Amoxicillin the 1st time he took it. He was about 1 yr old. The Allergist said it might of been a reaction to the infection not the medicine. So what I did was when he had his 1st ear infection/ or sorethroat I told his pediatrician to go ahead and priscrive that medication and we would give it a try. I did I made sure I gave the 1st does early in the morning just incase he was allergic it was during the day time and he would be awake and I can keep an an eye on him and take him on time to the Emergency/Dr. if I had to. It's been 2 yrs now and we haven't had a problem. THANK GOD!!! GOOD LUCK!!!

Kristina - posted on 03/16/2010

26

21

2

I am allergic to Amoxicillian. As a child I learned I was allergic to penicilian, but was ok with Amoxicillian until two years ago when I had a reaction to Amoxicillian (Hives). Now I make sure that I do not get any meds that are part of the "cillian" family or that my meds are not mixed with any "cillian" meds. So I would suggest to keep a watch for any reaction to other cillian meds. Maybe you could have your child tested I am not sure how that all works. Ask your Dr. They have other meds that can be used in place of the cillian meds. So do not worry about that. Good luck :)

Kassi - posted on 03/16/2010

0

0

16

i am allergic 2 amoxi and my face starts 2 swell and then my thoat. i have 2 get a shot 2 stop it.

Lisa - posted on 03/16/2010

16

18

3

Hi Heather, my son lucas has had an allergic reaction same thing hives have stoped giving him his medi and has to goes to get tested for any other things he might have a problem with my daughter was the same it couldn't hurt for you to find out more to be on the safe side

[deleted account]

I cant take any penicillin...my reaction was to amoxicillin. (i was 3 at the time). I had welts in my mouth and my airway was tightening. my reaction was a rather severe one. now i can only take sulfer based medication. Its not that big of a deal but i do have to be very careful in emergency rooms and I wear a medical alert bracelet in case i am not able to voice my alergy.

Claire - posted on 03/16/2010

2

14

1

My son had the same reaction when he was just over 1, he had gone down for a nap and had one dose before he went to sleep and he was very restless so i went up and his face had ballooned and was all red and patchy all over his body, at the time i didnt drive and managed to get him to a nearer doctors ( not usual one ) and they thought he might have had measles so took some swabs but test came back that he didnt, he is now 5 and we avoid any penicillin antibiotics and stay with the Erythromycin and he has never had a reaction since. x

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms